Colorado, 2009

Tornadoes and Flash Flood in Colorado, June 22, 2009

June 22, 2009 · NWS BOU · 11 events in 3 counties and zones

Severe thunderstorms produced large hail across Boulder, Larimer and Weld Counties. Hail up to 2 inches in diameter was observed in Boulder County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$75,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail across Boulder, Larimer and Weld Counties. Hail up to 2 inches in diameter was observed in Boulder County. Crop damage was observed near Wellington. Very heavy rain produced flash flooding in parts of Fort Collins, Laporte, Livermore and Wellington. Two weak tornadoes also touched down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 22, 12:30 PM MST, 7 hours 42 minutes earlier.

Area forecast discussion, Jun 22, 12:30 PM MST, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
130 PM MDT MON JUN 22 2009

.SHORT TERM...DRY SOUTHWEST FLOW ALOFT WILL BE OVER THE AREA TONIGHT
AS A RIDGE STRENGTHENS OVER THE SOUTHERN CENTRAL PLAINS. A VERY WEAK
UPPER FEATURE WILL MOVE OVER NORTHERN CO THIS EVENING WHICH MAY BE
STRONG ENOUGH TO ALLOW ISOLATED CONVECTION OVER THE NORTHERN
PLAINS...HAVE ADDED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS.
SHOULD BE A MILD NIGHT TONIGHT WITH 700 MB TEMPERATURES INCREASING 2
TO 4 DEGREES FROM LAST NIGHT AND A SLIGHT INCREASE IN HIGH CLOUDS.
THE UPPER RIDGE WILL CONTINUE TO BUILD TOMORROW WITH THE UPPER FLOW
BECOMING A LITTLE MORE SOUTHERLY. THIS WILL ALLOW MOISTURE TO BE
PULLED UP FROM THE SOUTHWEST. GOOD UPWARD QG VERTICAL VELOCITIES
OVER THE STATE TOMORROW COMBINED WITH A WEAK BOUNDARY MOVING SOUTH
FROM WYOMING WILL RESULT IN A MOISTENING UPSLOPE FLOW BY THE
AFTERNOON. NAM SHOWING MORE UNSTABLE AIR MOVING IN FROM THE
EAST...CAPES OF 1700-2500 J/KG OVER THE EASTERN PLAINS AND 600-800
ELSEWHERE. HAVE KEPT IN THE 20-30 POPS FOR THE FORECAST AS THE RIDGE
CONTINUES TO BUILD AND BELIEVE MOST OF THE ACTIVITY WILL BE TO OUR
NORTH AND EAST. TEMPERATURES TUESDAY WILL BE ABOUT THE SAME AS TODAY
AS 700 MB TEMPS INCREASE A DEGREE OR TWO...HOWEVER CLOUD COVER WILL
HELP MODERATE THIS CHANGE.

.LONG TERM...TUESDAY NIGHT THROUGH THURSDAY A WEAK SOUTHERLY FLOW
ALOFT WILL BE OVER COLORADO...WITH THE RIDGE OF HIGH PRESSURE OVER
THE CENTRAL PLAINS AND A PACIFIC TROF OFF THE SRN CA COAST.
SUBTROPICAL MOISTURE EMBEDDED IN THE FLOW IS STILL PROGGED TO
MIGRATE INTO WRN AND NRN CO THROUGH THAT TIME.  SOUNDINGS INDICATE
SUFFICIENT INSTBY ALG THE URBAN CORRIDOR (GENERALLY 600-1100 J/KG)
FOR THUNDERSTORMS EACH AFTERNOON AND EVENING.  OVER THE NERN PLAINS
...HIGHER CAPES BUT MORE CIN AS WELL.  CURRENT POPS OF 20 PERCENT
LOOK GOOD NO ADJUSTMENTS THERE.  THE PATTERN CHANGES ON FRIDAY AS
THE FLOW ALOFT BECOMES MORE WSWLY.  THE PACIFIC TROF IS PROGGED TO
LIFT ACROSS COLORADO FRIDAY NIGHT.  THERE MAY BE A BETTER CHANCE OF
PCPN AT THAT TIME WITH SOME WEAK QG ASCENT ASSOCIATED WITH THE TROF
ALONG WITH SOME MID LEVEL COOLING.  ON SATURDAY IT LOOKS LIKE A
DRIER WLY FLOW OVER CO WITH A RIDGE STRETCHING ACRS THE SRN HALF OF
THE CONTINENTAL U.S.  THE GFS THEN STARTS TO ADVECT MORE SUBTROPICAL
MSTR AROUND THE RIDGE AND INTO COLORADO FOR SUNDAY INTO MONDAY.  FOR
NOW WL KEEP MORE A GENERIC FCST GOING FOR SATURDAY THROUGH MONDAY
WITH A SLIGHT CHANCE OF THUNDERSTORM EACH AFTN AND EVNG.
OVERALL...ONLY MINOR ADJUSTMENTS FOR THE GRIDS PLANNED IN THE LONG
TERM.
&&

.AVIATION...VFR CONDITIONS AND STANDARD DIURNAL WIND PATTERN THROUGH
TOMORROW MORNING. A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS
AFTER 18Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KRIEDERMAN/COOPER
Hazardous weather outlook, Jun 22, 9:06 AM MST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1006 AM MDT MON JUN 22 2009

COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1006 AM MDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A DRIER AND MORE STABLE AIRMASS WILL BE IN PLACE OVER NORTHERN
COLORADO TODAY WHICH WILL INHIBIT THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/COOPER

The radar

The Cheyenne radar (KCYS), 68 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 tornado, 1 flash flood. Local standard time, as filed.

Hail, Larimer

When
June 22, 8:12 PM MST
Where
Larimer County, 0.87 mi NW of Mountain View
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.590, -105.130

Hail, Larimer

When
June 22, 8:22 PM MST
Where
Larimer County, 0.69 mi N of Ft Collins Airpark
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.590, -105.030

Hail, Larimer

When
June 22, 8:23 PM MST
Where
Larimer County, 0.52 mi W of Ft Collins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.580, -105.090

Hail, Larimer

When
June 22, 8:25 PM MST
Where
Larimer County, 2.14 mi NNE of Ft Collins
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.610, -105.070

Tornado, Weld

When
June 22, 8:47 PM MST
Where
Weld County, 4.19 mi W of Pierce
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.630, -104.830

A small tornado touched down but did no damage.

Hail, Larimer

When
June 22, 8:47 PM MST
Where
Larimer County, Bellvue
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.630, -105.170

Flash Flood, Larimer

When
June 22, 9:00 PM MST to 11:30 PM MST
Where
Larimer County, 0.52 mi W of Ft Collins to Bellvue
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
40.580, -105.090

Heavy rain caused flash flooding near Livermore, which produced major street flooding. Several basements were flooded in Wellington. Automated rain guages recorded 3.35 inches of rain in the town of Laporte.

Tornado, Weld

When
June 22, 9:10 PM MST
Where
Weld County, 2.95 mi SW of Nunn
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Public
Coordinates
40.670, -104.810

A small tornado touched down but did no damage.

Hail, Boulder

When
June 22, 9:15 PM MST
Where
Boulder County, 2.99 mi WSW of Crescent
Measured
2 in hail
Reported by
COOP Observer
Coordinates
39.910, -105.380

Hail, Larimer

When
June 22, 9:15 PM MST
Where
Larimer County, Wellington
Measured
1 in hail
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
40.700, -105.000

Hail, Weld

When
June 22, 9:19 PM MST
Where
Weld County, 5.84 mi SW of Dover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.700, -104.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166939, 166943, 166938, 166946, 166940, 166942, 177131, 166945, 166937, 166941, 166944.